Alert archive / Utah / Flash Flood Warnings in 2018

Flash Flood Warning 44, NWS Salt Lake City, UT

July 22, 2018Duchesne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 22, 2018, 4:07 PM MDT for Duchesne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2018, 4:07 PM MDT (22:07 UTC)
Expired
Jul 22, 2018, 7:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 190 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2018-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2018-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WGUS55 KSLC 222207
FFWSLC
UTC013-230100-
/O.NEW.KSLC.FF.W.0044.180722T2207Z-180723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
407 PM MDT SUN JUL 22 2018

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West central Duchesne County in northern Utah...

* Until 700 PM MDT

* Flash flooding and debris flows have been reported at 330 PM MDT 
  near Camelot Resort on the Strawberry River, also  known as the 
  Pinnacles area. Water is over the bridge at Strawberry River and 
  Timber Canyon. Doppler radar indicated around an inch of rain has 
  fallen in the last hour on the eastern half of the Dollar Ridge 
  burn scar. 

* Residents near the Strawberry River and its tributaries from 
  around Pinnacles or Camelot vicinity downstream should be prepared 
  for rapidly rising water and debris flows, including tributaries 
  which are normally dry drainages. High waters could extend as far 
  as Starvation Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 4009 11089 4018 11089 4020 11084 4019 11076
      4016 11066 4017 11052 4014 11050 4011 11074

$$

DVC
2 follow-up statements
581 
WGUS75 KSLC 222346
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
546 PM MDT SUN JUL 22 2018

UTC013-230100-
/O.CON.KSLC.FF.W.0044.000000T0000Z-180723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-
546 PM MDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
WEST CENTRAL DUCHESNE COUNTY...

* Flooding and debris flows are underway from the eastern side of 
  the Dollar Ridge burn scar along the Strawberry River and its 
  tributaries. This has resulted in reported water rescues underway 
  in vicinity of Camelot Resort for people trapped by flooded 
  bridges. 

* Residents near the Strawberry River and its tributaries from 
  around Pinnacles or Camelot vicinity downstream should be prepared 
  for rapidly rising water and debris flows, including tributaries 
  which are normally dry drainages. High waters could extend as far 
  as Starvation Reservoir.

* Storms have moved out of the warned area, although additional 
  light rain is possible from other storms currently to the 
  southwest. It has been reported that flows along the Strawberry 
  River have crested as of 545 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a debris flow has occurred it is important to realize that the
runout area remains very dangerous. Additional debris flows may occur
within minutes of the original flow. Please remain vigilant and be
prepared to take swift action.

&&

LAT...LON 4009 11089 4018 11089 4020 11084 4019 11076
      4016 11066 4017 11052 4014 11050 4011 11074

$$

DVC
462 
WGUS75 KSLC 230056
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
656 PM MDT SUN JUL 22 2018

UTC013-230102-
/O.EXP.KSLC.FF.W.0044.000000T0000Z-180723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Duchesne UT-
656 PM MDT SUN JUL 22 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL DUCHESNE COUNTY WILL
EXPIRE AT 700 PM MDT...

The storm which brought the heavy rain has passed. Also, it has been 
reported that flood waters have crested as of 6 PM MDT and are 
likely receding. Please continue to heed any remaining road 
closures. Additional light rain is expected with weaker showers 
moving through this evening. 

LAT...LON 4009 11089 4018 11089 4020 11084 4019 11076
      4016 11066 4017 11052 4014 11050 4011 11074

$$

DVC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 9:29 AM MDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 9:29 AM MDT, 6 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
929 AM MDT Sun Jul 22 2018

.SYNOPSIS...High pressure will remain in place through the next
week as a typical late July pattern sets up across the region.

&&

.DISCUSSION...Broad upper level high pressure is centered over
New Mexico this morning, and is the dominant feature for much of
the southwestern CONUS. A weak disturbance on the west side of
this high circulation is moving across northern Utah and southwest
Wyoming today, and is producing light showers and mostly cloudy
skies across that area this morning.

A northern branch trough moving through Montana today will help to
flatten the overall ridge and shift the circulation center a bit
further south, opening Utah up to a general west-northwesterly
flow aloft, which will bring a somewhat drier airmass into the
area. In the meantime, one more fairly active day is expected
across Utah, with thunderstorms expected to form once again over
the higher terrain. Some of this convection could survive into the
evening/overnight hours, as the weak disturbance lingers over the
area before exiting/dissipating Monday morning. Shower activity
is expected to decrease noticeably for the beginning of the work
week, particularly in valley locations.

The upper ridge will re-center itself over Arizona late Monday
through Thursday, leading to a considerable warming trend for the
Desert Southwest. Will take a close look today at the ongoing
Excessive Heat Watch across far southern Utah and decide if the
timing/confidence is right to upgrade that product with the
afternoon package.

The forecast for today looks good and no updates are planned for
this morning. At the moment, the only noted area of concern for
this afternoon is far southern Utah, where there are currently no
mentionable POPs; will keep an eye on the convective evolution
through the early afternoon to see if that needs to be updated.

&&

.AVIATION...Southerly winds at the KSLC terminal are expected to
become northerly between 18-20Z. Scattered showers will remain in
the vicinity of the terminal through the day with a 30% chance of
thunderstorms and gusty erratic outflow winds occurring between 19-
23Z. Expect the terminal to remain under VFR conditions throughout
the current TAF period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Excessive Heat Watch from Tuesday afternoon through Thursday
     evening for UTZ019-021.

WY...None.
&&

PUBLIC...Schoening
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 22, 4:06 AM MDT, 12 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
406 AM MDT Sun Jul 22 2018

UTZ001>016-019>021-517-518-WYZ021-231300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
406 AM MDT Sun Jul 22 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible across much of the
outlook area this afternoon and evening. Gusty winds and small
hail will be possible with the stronger storms. Isolated flash
flooding will also be possible, mainly near recent burn scars.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Temperatures will increase Monday into Tuesday and remain
elevated through most the week. Those planning outdoor activities
across portions of southern Utah Tuesday into Thursday should be
prepared for the potential for very hot temperatures.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:35 PM MDTSpecial Weather StatementSLCSalt Lake25 min
Jul 21, 9:05 PM MDTSpecial Weather StatementSLCSalt Lake25 min
Jul 22, 3:09 PM MDTExcessive Heat WarningSLC6 days
Jul 22, 5:09 PM MDTSpecial Weather StatementSLCPiute51 min
Jul 22, 5:25 PM MDTSevere Thunderstorm WarningSLCPiute, Sevier35 min

Nearby

Flash Flood Warnings in Utah, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.